Statin therapy for cholesterol control
Focus on Lipids
One in three American adults—or 71 million people—has high cholesterol, which doubles their risk for heart attack compared with people who have healthy cholesterol levels.1 One in four adults aged 45 years and older takes a statin to manage cholesterol.2
“Statins are among the best-studied drugs that we have, and the relationship between using statins and lowering risk for cardiovascular disease is undeniable in patients who have known cardiovascular disease, risk factors, or those who are in the primary prevention area,” said Nihar Desai, MD, MPH, Assistant Professor in the Division of Cardiovascular Medicine at Yale School of Medicine. “Statins are the cornerstone of lipid-lowering therapy for the reduction of cardiovascular disease.”
In a population so widely affected by heart disease, lipid management requires an all-hands-on-deck approach on the part of health care providers. Pharmacists play a crucial role. Three recent studies on statins provide new findings on adherence, drug interactions, and potentially dangerous adverse effects. Frequently a patient’s first point of contact with the health care system, pharmacists can counsel patients on whether their complaints are statin-related, educate patients and prescribers on interactions and recommendations, and send a message consistent with that of other health care providers about the importance of adherence.
Discontinuing statins is highly common, as a study published in April in Annals of Internal Medicine confirmed.3 Among 107,835 patients who had been prescribed a statin, more than one-half (57,292) stopped taking the statin at least once in the 8-year study period.
“It’s not like taking a pill for rheumatoid arthritis where if you stop taking your medication, you are going to feel dramatically different the next day. You don’t feel your cholesterol, so when you stop taking the pill, you don’t necessarily feel any different,” Desai said.
The reason for discontinuing the statin was not reported for all patients in the retrospective study. Twenty-seven percent of those who reported reasons cited muscle pain (myalgia) or muscle weakness (myopathy); 0.006% experienced rhabdomyolysis. However, when patients were rechallenged on statin therapy, more than 90% were still taking the statin a year later.
“This tells you that what has been talked about as statin side effects is a bit overblown. The more we’re learning about statins, we’re learning that there is only a very small proportion of patients who are truly statin-intolerant,” Desai told Pharmacy Today.
It’s imperative that health care providers send a consistent message about the importance of statins. “If it’s not an adverse reaction that raises an antenna of concern for the pharmacist, the pharmacist should counsel as to whether it may or may not be related to the statin and suggest that the patient discontinue for a few days to a week and then rechallenge,” Desai said.
“We know that most patients are going to be able to resume therapy long-term, and these drugs are among the best drugs we have for reducing risk. Any health care provider who has an opportunity to interface with a patient should be driving that message home.”
Because statins are intended for chronic use over years or even decades, it is virtually inevitable that a patient will experience other acute conditions that require a prescription during that period, such as infections that must be treated with antibiotics.
A study published in June in Annals of Internal Medicine found that use of macrolides, namely clarithromycin or erythromycin, with simvastatin, lovastatin, or atorvastatin is associated with an increased risk of statin toxicity and death.4 Study participants in the treatment group had 50% or more increases in relative risks but small increases in absolute risks: 0.02% increase in risk of hospitalization with rhabdomyolysis, a 1.26% increase in risk of acute kidney injury, and a 0.25% increase in all-cause mortality.
While the potential for dangerous interactions between these two antibiotics and statins metabolized through the cytochrome P450 (CYP)3A4 system is already well known, labeling and data suggest that both atorvastatin and lower statin doses pose lower risk of interactions with these antibiotics. However, the majority of participants in this study were taking atorvastatin or low-dose statins.
Pharmacists should be aware of these potential interactions and educate patients and prescribers. “This is an instance where the pharmacist can play a really critical role. If you’re going to take erythromycin for 7 days, it’s perfectly reasonable for those 7 days to discontinue the statin. There has to be a system in place. There has to be good communication across the health care system for that, but the pharmacist is uniquely positioned to integrate all of the information and advocate for and counsel the patient,” Desai said.
In addition to temporary discontinuation of the statin, the study authors recommended use of a non–CYP3A4-metabolized statin or a different antibiotic when clinically appropriate.
The correlation between statin potency and risk for acute kidney injury has typically been controversial, as studies have had conflicting results. However, a study published in March in BMJ found that patients taking high-potency statins, which were defined as a daily dose of at least rosuvastatin 10 mg, atorvastatin 20 mg, or simvastatin 40 mg, were at a 34% greater risk of hospitalization for acute kidney injury during the first 120 days of treatment than those who take low-potency statins.5 “The relative risk is 34%, but the absolute risk is quite small. It’s not zero, but it’s very small,” Desai said.
While higher potency statins bring greater risk of adverse events, Desai noted, they also bring greater cardiovascular benefits. “Because statins are so beneficial, I wouldn’t change my clinical practice based on this, but it’s useful to know that this can happen early, within the first few months of initiating therapy,” he said. “It would at least lower my bar to bring a patient in, do an evaluation, check the labs, and 99% of the time just reassure them, but it’s important to have the sense of the risk.”
Pharmacists should counsel patients on the increased risk and on recognizing signs and symptoms of kidney injury, which include changes in urine frequency (particularly decreased urination), nausea, vomiting, stomach pain, and blood in the urine, among others. Patients should report these symptoms to a health care provider immediately. If a patient complains to a pharmacist about these symptoms, pharmacists should take note if the patient has recently started a high-potency statin. “If the pharmacist is aware of that, it’s perfectly reasonable to say, ‘It’s possible that it’s related to your new statin medication. You should stop taking it and seek medical attention.’”
In a health care system in which patients get care and counsel in a number of diverse venues at once, including the offices of general practitioners and specialists, urgent care centers, and pharmacies, Desai said, “We should rely on all systems to ensure the safety of the patient, and pharmacists have a unique place among those systems.”
Health professionals should form a unified front in communicating the importance of adherence to prescribed statin therapy. Every health care provider who comes into contact with a patient should seize the opportunity to gather information from the patient to learn why he or she may have stopped a statin and to discern the danger of any adverse effects.
“Every patient has a very unique story, so there’s a unique reason why they’re not taking that medication. It’s something they heard, they think, or that they’re feeling. Or maybe it’s something that’s affecting their pocketbook,” Desai said. “There’s some reason, so all health care providers who engage with patients should try to have an impact.”
Centers for Disease Control and Prevention. America’s cholesterol burden. www.cdc.gov/cholesterol/facts.htm. Accessed September 13, 2013.
Begley S. The cholesterol conundrum. www.saturdayeveningpost.com/2012/04/24/wellness/cholesterol-conundrum.html. Accessed September 13, 2013.
Zhang H, Plutzky J, Skentzos S, et al. Discontinuation of statins in routine care settings: a cohort study. Ann Intern Med. 2013;158(7):526–34.
Patel AM, Shariff S, Bailey DG, et al. Statin toxicity from macrolide antibiotic coprescription: a population-based cohort study. Ann Intern Med. 2013;158(12):869–76.
Dormuth CR, Hemmelgarn BR, Paterson JM, et al. Use of high potency statins and rates of admission for acute kidney injury: multicenter, retrospective observational analysis of administrative databases. BMJ. 2013;346:f880.
Join the editors and expert advisors of APhA DrugInfoLine on Tuesday, November 12, from 11:00 am to 12:00 pm ET, for an interactive panel discussion, “Update on Statins.”
In this live webinar you’ll learn about the practical applications of recent medical literature on statin–antibiotic drug interactions, statin-induced acute kidney damage, common causes of statin nonadherence, helpful tips for patients complaining of muscle pain with these agents, and much more. You’ll also earn 1.0 hour of free, live CPE credit.